Hail, Morton
- When
- August 7, 3:28 PM CST
- Where
- Morton County, 0.55 mi W of Rolla
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.120, -101.640
Wind gusts to 50 MPH were observed with the hail.
A surface trough moving out of eastern Colorado and the presence of an upper level jet streak helped to initiate thunderstorms during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A surface trough moving out of eastern Colorado and the presence of an upper level jet streak helped to initiate thunderstorms during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 1:53 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT SUN AUG 7 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR THUNDERSTORMS TONIGHT. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES A FAIRLY ZONAL FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS REGION. MEANWHILE, AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS SOUTHERN ALBERTA, CANADA IS SLIDING SLOWLY EASTWARD. A +70KT UPPER LEVEL JET CORE IS STREAMING EAST ACROSS NORTHERN CALIFORNIA, NORTHERN NEVADA, AND INTO NORTHERN UTAH. MODEST MOISTURE IS IN PLACE ACROSS THE AREA WITH SURFACE DEWPOINTS IN THE MID 50S(F) ACROSS OUR FAR SOUTHWESTERN ZONES WITH PRIMARILY 60S(F) ELSEWHERE. AT THE SURFACE, AN AREA OF LOW PRESSURE IS STRENGTHENING ACROSS EAST CENTRAL COLORADO NEAR THE KANSAS BORDER WITH AN ATTENDANT FRONTAL BOUNDARY EXTENDING EAST ACROSS WEST CENTRAL KANSAS. SHORT RANGE MODELS INDICATE THE UPPER LEVEL TROUGH IN SOUTHWESTERN CANADA MOVING EAST-SOUTHEAST ALONG THE CANADIAN BORDER INTO THE EXTREME NORTHERN PLAINS TONIGHT. MEANWHILE, THE UPPER LEVEL JET CORE IN THE INTERMOUNTAIN WEST WILL NOSE EAST INTO THE WESTERN HIGH PLAINS OF WESTERN NEBRASKA, NORTHEASTERN COLORADO, AND NORTHWESTERN KANSAS BY EARLY MONDAY. TOGETHER, THIS WILL BRING THE POSSIBILITY FOR THUNDERSTORMS THIS EVENING THROUGH MONDAY MORNING ACROSS THE DAKOTAS, NEBRASKA, AND AS FAR SOUTH AS WESTERN KANSAS. AS THE JET CORE ALOFT APPROACHES FROM THE WEST, SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT BEGINS TO EDGE EASTWARD FROM EAST CENTRAL COLORADO INTO WEST CENTRAL KANSAS THIS EVENING. AS IT DOES SO, THE ATTENDANT FRONTAL BOUNDARY ACROSS WEST CENTRAL KANSAS WILL LIFT SLIGHTLY AND VERY SLOWLY NORTHWARD. INCREASED LOW LEVEL FORCING COMBINED WITH THE HELP OF INCREASING DYNAMIC SUPPORT ALOFT ALONG WITH STEEPENING LOWER LEVEL LAPSE RATES AND INSTABILITY, WILL LEAD TO THE LIKELY DEVELOPMENT OF THUNDERSTORMS ALONG AND NORTH OF THE FRONT AS IT CRAWLS NORTHWARD ACROSS CENTRAL KANSAS. THIS WILL PLACE THE BEST CHANCE FOR PRECIP CHANCES ACROSS EXTREME NORTH AND NORTHEASTERN PORTIONS OF THE CWA THIS EVENING. WILL RETAIN THE 40 POPS ACROSS THIS AREA WITH SLIGHT POPS ELSEWHERE. A COLD FRONT IS PROGGED TO PUSH SOUTHEAST ACROSS WESTERN KANSAS MONDAY WITH SURFACE HIGH PRESSURE FILLING IN BEHIND IT LEADING TO FAIRLY DRY CONDITIONS ACROSS WESTERN KANSAS THROUGH THE END OF THE PERIOD LATE TUESDAY AFTERNOON. TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL EARLY IN THE PERIOD IN WAKE OF A COLD FRONT PROGGED TO PUSH ACROSS WESTERN KANSAS BY MID TO LATE AFTERNOON MONDAY. FOR TONIGHT, A SOUTH TO SOUTHWESTERLY LOW LEVEL FLOW ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS WILL HELP KEEP TEMPERATURES FAIRLY MILD TONIGHT WITH LOWS PRIMARILY IN THE 70S(F). A FEW MID TO UPPER 60S(F) ARE POSSIBLE NORTH AND WEST. FOR MONDAY, HIGH TEMPERATURES WILL FALL A FEW DEGREES FROM TODAY AS THE COLD FRONT PUSHES SOUTHEAST ACROSS WEST CENTRAL AND SOUTHWEST KANSAS BY MID DAY. THE NAM, GFS, AND UKMET SHOW H85 TEMPERATURES RANGING FROM THE LOWER TO MID 20S(C) BEHIND THE FRONT WITH NEAR 28C ACROSS EXTREME SOUTHEASTERN PORTIONS OF THE CWA BY MID AFTERNOON. LOOK FOR HIGHS MAINLY UP INTO THE 90S(F) ACROSS THE FORECAST AREA MONDAY AFTERNOON WITH JUST ABOVE 100F VERY LIKELY AHEAD OF THE FRONT IN SOUTH CENTRAL KANSAS WHERE THE FRONT IS NOT EXPECTED TO PUSH THROUGH UNTIL MID TO LATE AFTERNOON. SURFACE HIGH PRESSURE SLIDING EAST ACROSS THE NORTHERN PLAINS TUESDAY WILL INFLUENCE AN EAST TO SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS HELPING TO KEEP TEMPERATURES NEAR SEASONAL TUESDAY. TEMPERATURES AT H85 WILL RANGE FROM THE LOWER 20S(C) ACROSS THE NORTHEASTERN PORTION OF THE CWA TO NEAR 30C IN THE FAR SOUTHWEST. EXPECT HIGHS UP INTO THE 90S(F) FOR THE MOST PART TUESDAY AFTERNOON. WILL NEED TO LOWER HIGHS A COUPLE DEGREES ACROSS OUR SOUTHEAST ON TUESDAY AFTERNOON WHILE INCREASING THEM A COUPLE DEGREES OR SO SOUTHWEST. WILL MAKE ONLY MINOR ADJUSTMENTS TO TEMPERATURES THROUGHOUT THE REST OF THE PERIOD. DAYS 3-7... MODELS THIS MORNING CONTINUE TO INDICATE THAT A DECENT CHANCE FOR STORMS WILL BE POSSIBLE TUESDAY NIGHT INTO EARLY WEDNESDAY AS WARM AIR ADVECTION/ISENTROPIC LIFT IMPROVES NORTH OF A STATIONARY FRONT WHICH WILL EXTEND FROM NORTHEAST COLORADO ACROSS SOUTHWEST KANSAS. UPPER LEVEL JET DYNAMICS ALONG WITH MOISTURE POOLING NORTH OF THIS BOUNDARY CONTINUES TO FAVOR OUR NORTHERN COUNTY WARNING AREA WHICH CURRENTLY IS OUTLINED WELL IN THE GRIDS WITH HIGH CHANCE POPS. AS A RESULT NO MAJOR ADJUSTMENTS PLANNED WITH THE POSSIBLE EXCEPTION OF FOLLOWING THE PREVIOUS SHIFTS TRENDS AND RAISING POPS A LITTLE MORE IN THE HAYS AREA. IN ADDITION GIVEN THE CLOUDS, PRECIPITATION AND THE LOCATION OF THE 850MB BAROCLINIC ZONE THE TEMPERATURES IN OUR NORTH ARE ALSO EXPECTED TO BE ON THE COOL SIDE. THE ONLY QUESTION WITH THESE COOLER TEMPERATURES ON WEDNESDAY WILL BE HOW FAR SOUTH AND WEST TO EXTEND THEM. RAIN COOLED AIR FROM THE OVERNIGHT CONVECTION MAY INDEED KEEP THIS BOUNDARY A LITTLE FURTHER SOUTH THAN WHAT PREVIOUSLY THOUGHT SO HAVE DECIDED TO BEGIN TRENDING TEMPERATURES DOWN SLIGHTLY MORE TOWARDS THE COOLER GUIDANCE IN THE GARDEN CITY, DODGE CITY TO MEDICINE LODGE AREAS. SUBTLE UPPER LEVEL WAVES ARE THEN EXPECTED TO RIPPLE ALONG THE FLOW UNTIL A MORE SIGNIFICANT UPPER LEVEL TROUGH EXITS TO ROCKIES AND CROSSES THE NORTHERN PLAINS ON FRIDAY. THE GFS AND ECMWF WERE BOTH IN GOOD AGREEMENT WITH ANOTHER FRONT CROSSING SOUTHWEST KANSAS ON FRIDAY AS THIS UPPER LEVEL TROUGH MOVES SOUTHEAST TOWARDS THE MID MISSISSIPPI VALLEY. AT THIS TIME THE MODELS SUGGEST THAT THIS FRONT WILL MOVE INTO OKLAHOMA AND THE TEXAS PANHANDLE BEFORE BECOMING STATIONARY. AS RESULT IT THE BETTER OPPORTUNITY FOR PRECIPITATION ACROSS SOUTHWEST KANSAS WILL ACCOMPANY THIS FRONT LATE FRIDAY WITH A CHANCE OF LINGERING STORMS NORTH OF THIS FRONT NEAR THE OKLAHOMA BORDER FRIDAY NIGHT. OVER THE WEEKEND A DEVELOPING UPPER LEVEL RIDGE OVER THE WESTERN UNITED STATES WILL BEGIN TO SHIFT EASTWARD TOWARDS THE ROCKIES AND THE STATIONARY FRONT WILL START TO LIFT BACK NORTH INTO WESTERN KANSAS AS A WARM FRONT. UPSLOPE FLOW ALONG WITH ISENTROPIC LIFT NORTH OF THIS FRONT EACH DAY COULD EASILY GIVE RISE TO A CHANCE OF LATE DAY OR OVERNIGHT SHOWERS AND THUNDERSTORMS. AS FOR TEMPERATURES WILL BEGIN A SLOW WARMING TREND BUT IF THE 850MB TEMPERATURES DO VERIFY THEN HIGHS THIS WEEKEND WILL MAINLY BE IN THE 90S. && .AVIATION... MULTIPLE BOUNDARIES WERE LOCATED ACROSS SOUTHWEST KANSAS EARLIER THIS AFTERNOON. THE POTENTIAL STILL EXISTS FOR A FEW STORMS TO DEVELOP NEAR THESE BOUNDARIES AS TEMPERATURES CLIMB TO AROUND 100 DEGREES. AS A RESULT WILL KEEP A MENTION OF CB GOING IN THE TAFS AT ALL THE TAF SITES EITHER LATE TODAY OR EARLY THIS EVENING. WINDS WILL ALSO BE VARIABLE EARLY THIS AFTERNOON GIVEN THESE BOUNDARIES BUT BY MID DAY THE GENERAL DIRECTION SHOULD BE SOUTH/SOUTHEAST AT ALL TAF SITES. HIGH DEWPOINTS AND AN UPSLOPE FLOW DEVELOPING IN THE HAYS AREA AFTER MIDNIGHT MAY ALSO GIVE WAY TO SOME LOW CLOUDS OR SOME LIGHT MIST/FOG EARLY MONDAY MORNING. AT THIS TIME DID INTRODUCE A SCATTERED 015 DECK AFTER MIDNIGHT BUT CONFIDENCE IS NOT HIGH YET TO GO AHEAD WITH IFR OR MVFR CIGS. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 98 65 95 / 20 10 10 10 GCK 68 95 63 95 / 20 10 10 10 EHA 68 98 65 97 / 20 0 0 10 LBL 70 100 65 95 / 20 0 0 10 HYS 68 90 63 90 / 40 20 10 10 P28 77 105 70 95 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ066-079>081- 088>090. && FN32/18/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 417 AM CDT SUN AUG 7 2011 KSZ030-031-043>046-061>066-074>081-084>090-081000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 417 AM CDT SUN AUG 7 2011 /317 AM MDT SUN AUG 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR STAFFORD...EDWARDS...KIOWA...PRATT...COMANCHE... AND BARBER COUNTIES. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHERN PORTIONS OF OUR FORECAST AREA. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING HEAVY RAINS...SMALL HAIL...DESTRUCTIVE WINDS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL AND GUSTY WINDS BEING THE MAIN CONCERN. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
18 thunderstorm wind, 5 hail. Local standard time, as filed.
Wind gusts to 50 MPH were observed with the hail.
An 8 inch diameter tree branch was broken by the high wind.
Winds were estimated to be 60 MPH.
Power lines were blown down by the high wind.
A tree was blown down by the high wind.
Winds were estimated at 65 MPH.
A strong thunderstorm wind gusts blew down several large tents at the Dodge City Days Rodeo. Six persons were injured from flying debris or falling tents.
Winds were estimated at 70 to 80 MPH. Numerous tree limbs were blown down and there was also some minor roof damage.
A 16 inch diameter tree was blown down on 14th avenue, 2 blocks north of Wyatt Earp Boulevard.
Power lines were blown down by the high wind.
Four inch diameter tree limbs were blown down by the high wind.
Winds were estimated at 70 MPH.
A large and mature elm tree was blown down by the high wind.
A barn was destroyed by the high wind.
Winds were estimated to be 70 MPH. Penny sized hail accompanied the high wind.
Wind gusts to 70 MPH also occurred with the hail.
Nickel to quarter sized hail was reported.
Winds were estimated at 60 MPH. Small hail also accompanied the high wind.
There was some tree damage and power lines were blown down.
Wind gusts were estimated to be 65 MPH.
Power lines were blown down north of Stafford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345437, 345442, 345468, 345444, 345446, 345472, 345456, 345474, 345467, 345461, 345463, 345465, 345466, 345496, 345438, 345481, 345490, 345439, 345440, 345499, 345503, 345459, 345508.